Utah, 2025Damaging Wind in Utah, July 15, 2025
July 15, 2025 · NWS GJT · 1 event in 1 county or zone
A ridge of high pressure over the Desert Southwest was slowly pulling moisture into the region from the west with several shortwave disturbances moving across the north. This along with diurnal heating resulted in a few thunderstorms with strong gusty winds as the low levels remain very dry.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure over the Desert Southwest was slowly pulling moisture into the region from the west with several shortwave disturbances moving across the north. This along with diurnal heating resulted in a few thunderstorms with strong gusty winds as the low levels remain very dry. One particular storm over the Eastern Uinta Mountains produced outflow winds up to 59 mph at Vernal Regional Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 2:07 PM MST, 23 minutes earlier. Its key messages:
- Above-normal temperatures remain status quo through the seven- day forecast though a slight downward trend is expected after midweek.
- Gusty outflow winds, lightning, and storms with little rainfall remain threats through midweek.
- The trend for increased moisture by the end of the week continues to boost confidence that storms will transition from dry to wet. Storm coverage should increase as a result of the moisture as well from late week into the weekend.
Area forecast discussion, Jul 15, 2:07 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
307 PM MDT Tue Jul 15 2025
.KEY MESSAGES...
- Above-normal temperatures remain status quo through the seven-
day forecast though a slight downward trend is expected after
midweek.
- Gusty outflow winds, lightning, and storms with little
rainfall remain threats through midweek.
- The trend for increased moisture by the end of the week
continues to boost confidence that storms will transition from
dry to wet. Storm coverage should increase as a result of the
moisture as well from late week into the weekend.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 242 PM MDT Tue Jul 15 2025
Isolated showers and thunderstorms are ongoing across the
region. Traffic cameras show that some precipitation is
actually making it to the ground, but considering how dry our
lower atmosphere is, virga is still anticipated with many of the
showers and storms. As a result, the main concerns with
thunderstorms are gusty outflow winds and lightning. Small hail
is also possible, particularly with the stronger storms near our
southern mountains. CAMs show most storm activity ending after
sunset, but lingering showers may persist into the overnight
hours. Tomorrow moisture advection will increase shower and
storm coverage across the region, and increase chances of
precipitation making it to the ground.
With moisture moving in dryness should subside a bit over the
coming days, but today and tomorrow afternoon relative humidity
values will still drop below 15% in many areas, particularly in
desert valleys. As a result, localized Red Flag conditions are
possible through the short term where gusts exceed critical fire
weather thresholds. High temperatures will remain above
average, but tomorrows highs are expected to be a few degrees
cooler than today.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 242 PM MDT Tue Jul 15 2025
On Thursday, the high pressure begins to migrate towards the
Southern Plains allowing for southerly flow over us. This should
advect better moisture into the area so expect another round of
afternoon convection with the highest chances across the south. On
Friday and Saturday a weak low pressure moving northward over the
Baja may help to enhance the southerly flow and moisture advection.
Therefore the coverage of showers and storms looks to increase
across the area. The potential for moderate to heavy rainfall looks
to increase during this period as well as PWAT values approach 0.75-
1.0 in, 700 mb mixing ratios around 7 k/kg and dew points above 40
F. One factor working against heavy rain for the lower valleys is
the warm conditions supporting sub-cloud evaporation. Although it is
not out of the question given the moisture. The higher terrain may
end up being primed for heavy rain, rock slides and debris flows.
Eventually perhaps late in the weekend the northern jet stream sinks
southward causing drier air to filter in from the west. This could
change the afternoon convection coverage and intensity. With
increasing moisture and cloud cover, high temperatures begin a
steady decline towards more seasonable temperatures by the time the
weekend arrives. However, this will also prevent overnight lows from
cooling off as much. Lows are projected to be 5-10 degrees above
normal through much of the extended forecast.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1132 AM MDT Tue Jul 15 2025
Showers and storms are possible this afternoon and evening. The
main impact will be wind gusts of 30-50 mph mainly in the late
afternoon into the evening. Otherwise VFR conditions are
expected through the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...GF
LONG TERM...KJS
AVIATION...DB
Hazardous weather outlook, Jul 15, 3:28 AM MST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Tue Jul 15 2025
COZ001>014-017>023-UTZ022>025-027>029-161030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Tue Jul 15 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Hot and dry conditions keep temperatures trending 5 degrees above
average. Scattered showers and isolated thunderstorms on the terrain
increase this afternoon with dry lightning and gusty outflows
possible under collapsing storms. Wildfire smoke will remain visible
across the central and southern areas of the CWA.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and dry conditions will continue through the week. Afternoon
showers and storms on terrain will remain in the forecast,
increasing in coverage through the latter half of the week.
Increasing moisture will limit chances for dry lightning later in
the week and bring increased chances for wetting rain across the
higher terrain. Wildfire smoke will remain visible for much of
eastern Utah and western Colorado though the wetting rains later in
the week could help diminish smoke. Conditions dry out Sunday into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 15, 12:40 PM MST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
140 PM MDT Tue Jul 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM Tornado 4 NNE La Sal 38.38N 109.14W
07/12/2025 San Juan UT Other Federal
Fire induced tornado at the Deer Creek
wildfire.
&&
KAAThunderstorm Wind, Uintah
- When
- July 15, 2:30 PM MST to 3:00 PM MST
- Where
- Uintah County, (Vel)vernal Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.430, -109.520
A strong thunderstorm over the Eastern Uinta Mountains produced outflow winds up to 59 mph, which was a measured peak wind gust at the Vernal Regional Airport at 1444 MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15 to 19, 20259 deaths · 5 events
- Flash Flooding and Flooding in Virginia, July 15, 2025$5.0 million · 57 events
- Wildfire in Utah, July 15 to 20, 2025$1.0 million · 1 event
- Flood in Florida, July 15, 2025$300,000 · 1 event
- Flash Flooding and Damaging Wind in North Carolina, July 15, 2025$84,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in South Dakota, July 15, 20251.25 in hail · 28 events
- Flash Flood and Damaging Winds in Idaho, July 15, 2025$6,000 · 68 kt wind · 20 events
- Damaging Winds and Lightning Strike in North Carolina, July 15, 2025$22,000 · 50 kt wind · 4 events
- Tornado and Hail in Nebraska, July 15, 2025$15,000 · EF0 · 10 events
- Heat in Louisiana, July 15 to 17, 202517 events
- Flash Flooding and Lightning Strikes in Arizona, July 15, 2025$15,000 · 8 events
- Damaging Winds in Georgia, July 15, 2025$17,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285748.